MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H03
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01063.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right superior cerebellar artery using penumbra smart coils (smart coil) and non-penumbra microcatheter.During the procedure, a smart coil would not advance from the starting position within the introducer sheath and, therefore, the smart coil was removed.The physician attempted to advance a new smart coil; however, the same issue occurred.The smart coil was therefore removed.The procedure was complete using additional penumbra coils and other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 139.0 cm and 140.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device and damage such as pusher assembly kinks may occur.During functional testing, the smart coil was unable to advance from its returned position due to the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.After properly re-sheathing the device into its introducer sheath, the smart coil was able to advance through its introducer sheath and a demonstration microcatheter with resistance due to the kinks on the pusher assembly.Evaluation of the second returned smart coil revealed that the embolization coil was advanced distal to the introducer sheath.Therefore, the reported inability to advance the smart coil through its introducer sheath could not be confirmed.During functional testing, the embolization coil was retracted back within its initial position and then the smart coil was able to advance through its introducer sheath and a demonstration microcatheter without issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-01063.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10348097
Report Number3005168196-2020-01062
Device Sequence Number824683
Product Code HCG
UDI-Device Identifier00814548015668
UDI-Public00814548015668
Combination Product (Y/N)Y
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/08/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2023
Device Model Number400SMTHXSFT1H03
Device Catalogue Number400SMTHXSFT1H03
Device Lot NumberF86448
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/08/2020
Supplement Date Received by Manufacturer08/04/2020
Initial Report FDA Received Date07/30/2020
Supplement Report FDA Received Date08/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age88 YR
Patient Weight73
Date Report Sent to FDA01/01/2005